I’m sitting at home feeling sorry for myself, nursing a cough that has kept me – and my other half* – awake for the best part of the past three nights. I also have a cold, a sore throat, and the remnants of a couple of cold sores and some unbelievably painful mouth and tongue ulcers.
I’m consoling myself by drinking Lemsip a friend dropped off earlier (along with some flowers – Thanks!) and by reading the oncologist’s report to the surgeon following my mid-September appointment with her in which she writes that “Maureen is tolerating the chemotherapy remarkably well… and is feeling very optimistic and positive”. On balance that’s true, it just doesn’t apply today.
I had another appointment with the oncologist yesterday. Showing distinct sadistic tendencies, she determined – or rather, in the spirit of the collaborative doctor-patient relationship that we’re espousing, we agreed – that, despite my various ailments, I should still go ahead with tomorrow’s chemo session, the first of four with Taxol/paclitaxel.
Here’s a full list of the side effects I’ve experienced at some point or other during the four cycles of doxorubicin and cyclophosphamide I’ve had over the past two months.
- hair loss. That was always going to happen, it was only ever a question of when. I do still have my eyebrows, though, although they are much thinner than they were, and my eyelashes, but they’re really not looking great either.
- mouth and tongue sores for a few days each cycle. This last cycle was by far the worst.
- dry mouth. That really is quite unpleasant but it does give you an excuse to have ice lollies in October.
- tachycardia. I don’t think I’ve mentioned before waking up at night the first week after the first session with my heart racing. That was scary.
- metallic taste in mouth and change of taste. This has come and gone and really hasn’t been too bad at all.
- water tasting metallic. Easily manageable, just add cordial.
- feeling pretty whacked at times. Fatigue is one of the most common side effects of chemo, but this has been nowhere near as bad as I’d feared it would be.
- pain in my left arm along the vein where the chemo drugs go in. This lasted for around a week.
- an itchy rash on my chest and lower back.
- the big thing everyone worries about is “CINV”, chemotherapy induced nausea and vomiting. I’ve experienced precious little nausea and one episode of vomiting that I’m not even sure was linked to the chemo.
In one or more of the four cycles, I also had a sore throat for a few days, one or two days of my eyes being dry and sore, and the odd headache.
All in all, I’d say I got off lightly. If you’re reading through all of that thinking that doesn’t sound light to me, believe me, it is.
I’m anticipating a long day at the clinic tomorrow. Paclitaxel is given over three hours and, with the various the pre-meds and procedures, I’m estimating I’ll be there for best part of five hours. I hope to doze through a lot of it and catch up on some of the sleep I’ve been missing as a result of this cough.
The oncologist has warned me that with paclitaxel there could be further hair loss. So I could still lose my eyebrows and eyelashes. Let’s hope not.
And just to end, I think I may be developing conjunctivitis.
It really is just one indignity after another.
*I did warn my husband that if anyone was moving into the spare room, it was him. If he chooses not to go and then can’t get to sleep for my coughing, whose fault is that?!